Neuropathy is an umbrella term for diseases of the peripheral nerves, which are those that exist outside your brain and spinal cord. Symptoms including pain, weakness, abnormal skin sensations and even erectile dysfunction vary depending on the cause.
Subacute combined degeneration of the spinal cord, a type of neuropathy caused by vitamin B-12 deficiency, can lead to dysfunction in several areas of the nervous system, manifesting in symptoms including loss of balance.
Treatment of neuropathy associated with vitamin B-12 deficiency is supplementation with B-12, often by injection. This has proven to be a sufficient course of treatment for this very painful condition. However, as always, you should talk to your doctor before starting any new treatments for neuropathy.
Nerve damage induced by low tissue levels of B-12 can be irreversible or occur at a slow rate. However, ultra-high doses of methyl B-12 were found to promote nerve regeneration in a very recent study. It does this seemingly by increasing protein synthesis in nerves, the scientists believe. The dose used in the study to obtain nerve regeneration was 500 micrograms/kg of body weight. Healthy nerves are able to properly carry out their function, leading to a reduction in the terrible, painful symptoms of neuropathy.
This can manifest as an unsteady manner of walking. Others may experience a loss of position sense, including an inability to stand with the feet together and eyes closed.
Prompt vitamin replacement therapy through the use of B-12 injections can reverse this debilitating symptom and lead to improvement of balance.
Improved Leg Strength
In vitamin B-12 deficient neuropathy patients, numbness and tingling in the lower extremities often progress to the weakness of both legs.
Paraplegia, or complete paralysis of both legs, may occur in advanced stages of the disease. Treatment with B-12 is effective in improving leg strength, but if treatment is delayed and paraplegia results, recovery is poor. If you suffer from any of the above symptoms and feel you may be deficient in B-12, talk to your doctor.